Wyoming, 2019

Heat in Wyoming, September 2 to 3, 2019

September 2 to 3, 2019 · NWS RIW · 3 events in 3 counties and zones

A strong ridge of high pressure lingered over the Rockies and brought record setting heat to western and central Wyoming. The heat peaked on September 2nd, Labor Day.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong ridge of high pressure lingered over the Rockies and brought record setting heat to western and central Wyoming. The heat peaked on September 2nd, Labor Day. Three sites, Casper, Rock Springs and the Riverton airport, reached all-time September high temperatures with 98, 90 and 96 respectively. The Rock Springs record high was especially notable since it was the first time the station reached 90 degrees in September. Other record high temperatures included 98 in Greybull and Worland, 95 in Lander, 89 in Big Piney and 79 at Lake Yellowstone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 2, 10:41 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 2, 10:41 AM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1141 AM MDT Mon Sep 2 2019

.SHORT TERM...Today and Tonight

The Four Corners High will continue to dominate the weather
pattern over the Intermountain West on the last day of this
holiday weekend. Dry and hot conditions, with sunny skies, will
continue across the Cowboy State today. Temperatures will once
again be well above normal, with record highs expected once again.
Winds will be gustier this afternoon and much more widespread, as
a cold front approaches areas east of the Divide from southern
Montana. This could keep temperatures down a degree or two from
setting new daily record or even new record highs for the month of
September.

Red Flag Warnings will be in effect for most of the area this
afternoon. Humidity values will be critically low, ranging between
7 and 10 percent for much of the lower elevations. As previously
mentioned, winds will be higher, as mid- level gusts mix back
down to the surface and the surface pressure gradient tightens in
response to the cold front. Winds will reach 20 to 25 mph with
gusts up to 35 mph for the lower elevations, while higher
elevations will see winds of 20 to 30 mph with gusts of 35 to 45
mph during the afternoon.

It cannot be stressed enough to please make sure your campfire is
completely out before leaving a campground. Avoid driving or
parking in high, dead grass, as a spark can ignite dry vegetation.

.LONG TERM...Tuesday through Sunday

The cold frontal passage will aid in a slight recovery in the
humidity east of the Divide on Tuesday. High temperatures will
cool off a bit, but will still remain above normal. There could be
a few afternoon thunderstorms over the western mountains,
otherwise conditions look dry Tuesday. Ridge axis builds across
the region Wednesday with warmer temperatures returning and
conditions remaining dry. Winds and relative humidity values
across southwest Wyoming will need to be monitored for any
possible fire weather highlights.

A new pattern begins on Thursday as a series of shortwaves will
move through the pattern flattening the ridge with each wave.
These shortwaves will bring widespread precipitation across the
region, with the greatest activity in the afternoons and evenings.
This pattern will also help cool things off, with most areas
returning to seasonal temperatures Friday through Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1139 AM MDT Mon Sep 2 2019

All terminals will be VFR through the forecast period. Surface winds
will be westerly and breezy, with gusts to 20 to 30 knots. Winds
will decrease after sunset tonight as winds decouple once again.
Tuesday will see increasing cloud cover in the southwest after
12z, with broken mid and high clouds mainly at KBPI, KPNA and
KRKS.

&&

.FIRE WEATHER...

Red Flag Warnings will be in effect for most of the area this
afternoon. Conditions remain hot and dry, with windier conditions
expected. This will be due to a cold front that will be
approaching the area from southern Montana. No precipitation is
expected with the front and will mainly stay east of the Divide
this afternoon and evening. Humidity values will fall well below
15 percent for most areas, while winds will reach 15 to 25 mph
for lower elevations and 20 to 35 mph for higher elevations.
Johnson and Natrona counties will also experience winds of 20 to
35 mph, as the front progresses over these areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ277-279-288-
289-300-414-416.

Red Flag Warning until 8 PM MDT this evening for WYZ140-275-278-
280-282-283-285-415.

&&

SHORT TERM...LaVoie
LONG TERM...Swanson
AVIATION...Swanson/Bourque
FIRE WEATHER...LaVoie
Hazardous weather outlook, Sep 2, 1:30 AM MST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
230 AM MDT Mon Sep 2 2019

WYZ001>020-022>030-030830-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
230 AM MDT Mon Sep 2 2019

...Red Flag Warnings for much of Central and Western Wyoming this
afternoon...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Very warm to hot conditions and gusty winds will lead
to critical fire weather conditions for most of Central and
Western Wyoming.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday...Isolated to scattered afternoon and evening
thunderstorms over western portions.

Thursday...Isolated to scattered afternoon and evening
thunderstorms.

Friday...Scattered afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Natrona County Lower Elevations

When
September 2, 12:00 PM MST to September 3, 1:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The Casper airport reached a record high temperature of 98 degrees. This was the all time record high temperature for September.

Heat, Wind River Basin

When
September 2, 12:00 PM MST to September 3, 1:00 AM MST
Where
Wind River Basin forecast zone
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The Riverton airport reached a record high temperature of 96 degrees. This was the all time record high temperature for September.

Heat, East Sweetwater County

When
September 2, 12:00 PM MST to September 3, 1:00 AM MST
Where
East Sweetwater County forecast zone
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

The Rock Springs airport reached a record high temperature of 90 degrees. This was the all time record high temperature for September and the first 90 degree high temperature ever recorded at the site in the month of September.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854755, 854756, 854757.